Illinois, 2016Flooding in Illinois, February 7 to 12, 2016
February 7 to 12, 2016 · NWS PAH · 2 events in 2 counties and zones
During the first few days of the month, a cold front stalled to the south of the Ohio Valley and then lifted back north. A strong low pressure system then moved northeast across the Plains, dragging a cold front east across the Lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the first few days of the month, a cold front stalled to the south of the Ohio Valley and then lifted back north. A strong low pressure system then moved northeast across the Plains, dragging a cold front east across the Lower Ohio Valley. The rainfall associated with these frontal passages caused minor flooding on parts of the Ohio River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 7, 11:57 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Feb 7, 11:57 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
1157 AM CST SUN FEB 7 2016
.UPDATE...
Issued at 1156 AM CST SUN FEB 7 2016
Updated aviation discussion for 18z TAF issuance.
UPDATE Issued at 550 AM CST SUN FEB 7 2016
Updated aviation discussion for 12Z TAFs.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 306 AM CST SUN FEB 7 2016
Confidence remains high in the short term with good overall model
agreement. Expect one more day of dry and mild weather with highs
in the 50s once again. Southerly winds will be on the increase
ahead of an approaching strong cold front. By afternoon, southwest
winds should be sustained around 15 mph with occasional gusts to
25 mph.
Upper level energy over the Northern Plains will dive southeast
into the Upper Midwest over the next 24 hours. This will amplify
the upper level pattern across the nation and result in the
development of a deep low pressure system over the Great Lakes and
Ohio Valley by Monday. The passage of a strong cold front tonight
will bring sharply colder air into the region by Monday on brisk
northwest winds. By Monday afternoon, sustained winds of 20 mph
are expected with occasional gusts to 30 mph.
Besides the Arctic plunge, the other impact for the immediate
area will be the potential for light precipitation. The first
chance arrives tonight--mainly in the evening--in the form of
light rain with the passage of the cold front. The second
precipitation chance arrives Monday and Tuesday in the wrap-
around cyclonic flow on the back side of the upper low. The entire
atmospheric column will be cold enough for this precipitation to
fall in the form of light snow showers.
While precipitation is forecast to be relatively light, some minor
snow accumulation certainly cannot be ruled out, especially across
portions of southern Illinois, southwest Indiana, and western
Kentucky. Heavier snow squalls may eventually result in a half
inch to inch of light powdery snow in localized areas, but it is
too soon to speculate where at this time.
.LONG TERM...(Tuesday night through Saturday)
Issued at 306 AM CST SUN FEB 7 2016
Fairly high confidence currently that much of this period will be
dry and quite cold. Biggest question is just how cold...esp Tuesday
night into Thursday. Believe much of the MOS guidance/superblend
guidance has been influenced too much by climatology weighting, esp
out past day 3. Latest GFS MOS seems to be catching onto how cold
this Canadian blast may actually be, and even the latest 00z ECE MOS
is starting to catch on. Would not be surprised at all to see single
digits in some locations by the time we get into the Tue/Wed
night time frames. This would be especially true if we manage to
get a light dusting/coating of fresh snowfall earlier in the week.
Will likely see sub-freezing temps for a good 72+ hours over much
of the region (Monday night through much of Thursday).
&&
.AVIATION...
Issued at 1156 AM CST SUN FEB 7 2016
VFR conditions will prevail overnight until cigs decrease to MVFR
around 12Z. Limited moisture will prevent anything but a few
sprinkles near KEVV and KOWB as a cold front passes through
tonight. However as the associated upper level trof passes through
Monday, light snow showers are likely east of the Mississppi
River, especially at KEVV and KOWB. Southwest winds will gust AOB
25 kts until this evening, then gradually veer to the west
overnight and become northwest by late Monday morning.
&&
.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
AVIATION UPDATE...BP2
SHORT TERM...RJP
LONG TERM...GM
Hazardous weather outlook, Feb 7, 4:09 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
409 AM CST SUN FEB 7 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
409 AM CST SUN FEB 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MINOR FLOODING IS OCCURRING OR FORECAST ALONG PORTIONS OF THE
OHIO AND GREEN RIVERS. REFER TO FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.
LIGHT SNOW SHOWERS WILL ACCOMPANY THE ARRIVAL OF SHARPLY COLDER
AIR MONDAY THROUGH TUESDAY. ANY LIGHT ACCUMULATION OVER PORTIONS
OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY
SHOULD HAVE ONLY MINOR IMPACTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Alexander
- When
- February 7, 1:00 PM CST to February 12, 12:10 AM CST
- Where
- Alexander County, 2.62 mi ESE of Cairo to 2.63 mi E of Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.981, -89.139
Minor flooding of the Ohio River inundated some low-lying fields and woodlands along the river.
Flood, Gallatin
- When
- February 7, 11:00 PM CST to February 10, 5:00 PM CST
- Where
- Gallatin County, Shawneetown to 2.83 mi ENE of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
Minor flooding of the Ohio River inundated some low-lying woods and fields along the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, February 7, 2016$115,000 · 2 events
- Winter Weather in North Carolina, February 7, 2016$80,000 · 8 events
- Blizzard in Iowa, February 7 to 8, 201622 events
- High Wind in South Dakota, February 7, 201661 kt wind · 20 events
- Blizzard and Winter Storm in Minnesota, February 7 to 8, 201619 events
- Blizzard and Winter Weather in Iowa, February 7 to 9, 201618 events
- High Wind in Nebraska, February 7, 201653 kt wind · 15 events
- Blizzard and Winter Weather in Minnesota, February 7 to 9, 201615 events
- High Surf in Hawaii, February 7 to 16, 201612 events
- Blizzard in North Dakota, February 7 to 8, 20169 events
- Blizzard in Minnesota, February 7 to 8, 20169 events
- High Wind in North Dakota, February 7, 20169 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615584, 615583.